Farxiga Diabetic Ketoacidosis Problems Resulted in Hospitalization, Permanent Injury: Lawsuit
According to allegations raised in a product liability lawsuit filed last week against Bristol-Myers Squibb and AstraZeneca, the drug makers failed to adequately warn about the risk of diabetic ketoacidosis from Farxiga, a new generation diabetes drug that has been linked to a steady stream of new side effects since it hit the market only two years ago.
The complaint (PDF) was filed by Steve Collins in the U.S. District Court for the Southern District of New York on December 16, indicating that he was hospitalized for several days in an intensive care unit (ICU) due to Farxiga-related ketoacidosis.
Diabetic ketoacidosis s a serious condition involving a build up of acid within the blood, which is a medical emergency that results in the need for immediate medical treatment and may lead to long-term health complications if not promptly treated. Symptoms of DKA may include abdominal pain, nausea, vomiting, fatigue, shortness of breath or other complications.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Collins indicates that he began to experiencing problems shortly after he began taking Farxiga in November 2014, only a few months after it was first introduced by the drug makers.
Farxiga (dapagliflozin) was the second member of a new class of medications approved in the U.S., known as s sodium glucose cotransporter-2 (SGLT-2) inhibitors. These drugs work in a unique way, impacting the normal function of the kidneys, and have been linked to a number of serious side effects during the few short years they have been on the market, including a risk of diabetic ketoacidosis, kidney failure and heart attacks.
“Defendants knew or should have known the risks associated with using Farxiga, including the risk of developing diabetic ketoacidosis and acute kidney failure,” the lawsuit states. “Defendants did not warn about the risks of DKA prior to his suffering the diabetic ketoacidosis. Subsequent to his injury, the package insert was changed to warn of those risks.”
In December 2015, the FDA required new diabetic ketoacidosis warnings for Farxiga and other SGLT-2 inhibitors, which also include the new generation diabetes treatments Invokana, Jardiance and others. The new warning information added about a year after Collins experienced problems from Farxiga indicate that users should stop taking the drug and seek immediate medical attention if they develop symptoms of ketoacidosis.
The FDA issued another safety communication about the potential side effects of Farxiga in June 2016, announcing that label warnings were being added about the risk of kidney damage. The warning came after more than 100 adverse event reports involving individuals who suffered acute kidney injury while taking an SGLT-2 inhibitor.
Collins’ complaint joins a growing number of similar Farxiga lawsuits filed in courts nationwide, as well as Invokana lawsuits filed over problems associated with that leading SGLT-2 inhibitor, which was the first member of the class introduced in the United States.
Given common questions of fact and law raised in complaints filed against Johnson & Johnson’s Janssen Pharmaceuticals unit over failure to warn about the side effects of Invokana, those cases have been consolidated as part of a federal MDL, or multidistrict litigation, centralizing cases pending nationwide before U.S. District Judge Brian Martinotti in the District of New Jersey for coordinated discovery and pretrial proceedings. However, Collin’s lawsuit and other Farxiga cases are not currently included in the MDL.
RobertDecember 26, 2016 at 9:12 pm
I'm a T1 Diabetic, Farxiga decreased my basal insulin needs approximately 25%. I had been taking it for approximately 18 months, and was on a backpack elk hunt in November 2016. I noticed that my blood sugars were rising, increased my basal rate and water intake, but vomited on Saturday afternoon. Felt a little better, kept drinking water, but stomach didn't feel great. Threw up again at ~9pm,[Show More]I'm a T1 Diabetic, Farxiga decreased my basal insulin needs approximately 25%. I had been taking it for approximately 18 months, and was on a backpack elk hunt in November 2016. I noticed that my blood sugars were rising, increased my basal rate and water intake, but vomited on Saturday afternoon. Felt a little better, kept drinking water, but stomach didn't feel great. Threw up again at ~9pm, then every few hours through the night. Broke camp the next morning, back to ER in Denver, in DKA. The highest my blood glucose level hit was ~215. 3 days in the ICU.
"*" indicates required fields
More Top Stories
A Camp Lejeune non-Hodgkin's lymphoma lawsuit blames the death of a woman on her exposure to contaminated water from the military base.
Defendants want to divide the discovery process to focus on the causal links between hair relaxers and cancer.
The FDA has announced it has received 106,000 medical device reports linked to recalled Philips CPAP devices, including nearly 400 deaths.